Alert archive / Virginia / Wind Chill Advisories in 2016

Wind Chill Advisory 2, NWS Wakefield, VA

December 15, 20164 counties in Maryland; 5 counties in Virginia

NWS Wakefield, VA issued this wind chill advisory at Dec 15, 2016, 2:46 PM EST for 4 counties in Maryland; 5 counties in Virginia. It took effect at Dec 16, 2016, 12:00 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 2:46 PM EST (19:46 UTC)
In effect from
Dec 16, 2016, 12:00 AM EST
Expired
Dec 16, 2016, 3:16 AM EST
In force
3 hr
Issued by
NWS Wakefield, VA

Counties Dorchester County, MD, Somerset County, MD, Wicomico County, MD, Worcester County, MD, Accomack County, VA, Lancaster County, VA, Northumberland County, VA, Richmond County, VA, Westmoreland County, VA

The radar

The Dover AFB radar (KDOX), 104 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -168 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-168 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS41 KAKQ 151946
WSWAKQ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
246 PM EST THU DEC 15 2016

MDZ021>025-VAZ075>078-099-161300-
/O.NEW.KAKQ.WC.Y.0002.161216T0500Z-161216T1300Z/
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-ACCOMACK-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...CHINCOTEAGUE...
WALLOPS ISLAND...MELFA
246 PM EST THU DEC 15 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
FRIDAY.

* AREAS AFFECTED: NORTHERN NECK OF VIRGINIA...AND MOST OF THE
  LOWER EASTERN SHORE.

* WIND CHILL: AS LOW AS ZERO DUE TO TEMPERATURES IN THE
  TEENS...AND NORTHWEST WINDS OF 10-15 MPH WITH GUSTS UP TO 25
  MPH.

* TIMING: MIDNIGHT THROUGH 8 AM FRIDAY.

* IMPACTS: LOW WIND CHILLS PRESENT A THREAT FOR THE RAPID 
  DEVELOPMENT OF FROSTBITE AND HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
193 
WWUS41 KAKQ 160321
WSWAKQ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
1021 PM EST THU DEC 15 2016

MDZ021>025-VAZ075>078-099-161130-
/O.CON.KAKQ.WC.Y.0002.161216T0500Z-161216T1300Z/
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-ACCOMACK-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...CHINCOTEAGUE...
WALLOPS ISLAND...MELFA
1021 PM EST THU DEC 15 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST FRIDAY...

* AREAS AFFECTED: NORTHERN NECK OF VIRGINIA...AND MOST OF THE 
  LOWER EASTERN SHORE.

* WIND CHILL: AS LOW AS ZERO DUE TO TEMPERATURES IN THE
  TEENS...AND NORTHWEST WINDS OF 10-15 MPH WITH GUSTS UP TO 25
  MPH.

* TIMING: MIDNIGHT THROUGH 8 AM FRIDAY.

* IMPACTS: LOW WIND CHILLS PRESENT A THREAT FOR THE RAPID 
  DEVELOPMENT OF FROSTBITE AND HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MINNICK
164 
WWUS41 KAKQ 160816
WSWAKQ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
316 AM EST FRI DEC 16 2016

MDZ021>025-VAZ075>078-099-160930-
/O.CAN.KAKQ.WC.Y.0002.000000T0000Z-161216T1300Z/
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-ACCOMACK-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...CHINCOTEAGUE...
WALLOPS ISLAND...MELFA
316 AM EST FRI DEC 16 2016

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS CANCELLED THE WIND
CHILL ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 10:47 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 15, 10:47 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1047 AM EST Thu Dec 15 2016

.SYNOPSIS...
An arctic airmass moves into the area today through Friday. Low
pressure tracks across the Great Lakes region this weekend. A warm
front will move north across the area Saturday with the trailing
cold front crossing the region Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An arctic airmass settles across the area today under lots of
sunshine. Temps have reached their highpoint for the day and will
be steady or slowly falling through early afternoon before
falling quickly from mid/late afternoon through early evening.
Gusty winds will promote wind chills in the 20s for the most part.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Clear / very cold tonight with slowly diminishing winds west of
the Ches Bay. Winds do stay up along the coast. The coldest air of
the season expected with lows 10-15...except near 20 at the
beaches. Wind chills drop into the single digits most areas except
the lower MD ern shore where a wind chill advisory may be needed
for values aob zero. Only record low that might be challenged will
be at ORF. See climate section below.

Ridge axis overhead at 12Z Fri will slowly move east throughout the
day. Sunny skies to start with high level clouds in the afternoon ahead
of next system. H85 support highs between 30-35, pretty impressive for
these parts given no snow cover.

Well advertised overrunning event shaping up for late Friday night
into early Saturday. Models keep it dry through 06Z with light pcpn
breaking out between 06Z-09Z. Thicknesses suggest a wintry mix of
snow, sleet and freezing rain to start as the column saturates.
Boundary layer temps begin to warm along the SE coast as the high
pressure tracks further offshore and winds become SSE. Expect a
quick changeover to rain there before 12Z Sat. Despite QPF being
only a few hundredths of an inch and given how cold surfaces will
be, could very well see a light ice accum mainly along/west of
I-95 prior to 12Z and have noted this in the ice accum forecast.
Best chance for a minimal snow accumulation will be from Caroline
County and the Northern Neck over to the lower MD Eastern Shore
where the coldest air aloft will hold on the longest before the
changeover to rain. If these forecast trends hold, a winter
weather advisory may be needed due to ice accumulation. Lows in
the mid 20s except upr 20s-lwr 30s along the coast with temps
rising after midnight along the coast.

Warm air quickly floods north across the area shortly after 12Z Sat
changing all pcpn to rain. Will continue to indicate a mix for a few
hour period, but expect most areas to see just plain rain by 15Z,
last to go over would be Louisa/Fluvanna counties. Best lift and
support for steady pcpn into the aftn will be across the north as
the warm front lifts north of the area. Thus, kept chc pops across
the south with likely to categorical pops (rain) across the north.
Highs Sat from low 50s NW the low 60s SE coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Warm front to lift well NE of the FA Sat night resulting in a drop
in PoPs and steady to rising temperatures. Lo pres will be
tracking through the ern lakes Sat night...then continue NE along
the St Lawrence River Sun...pushing its associated cold front
through much of the FA by Sun eve. Starting out mild Sun...then
cooling during the afternoon as winds shift to NNW. There will
also be an increase in PoPs from NW-SE throughout the day.

Colder air will continue to press into the FA Sun night into Mon
morning. Models continue to suggest possible wintry mix (mainly
IP/ZR)...especially NNW 1/2 by 06-12Z/19 as cold air will
initially be shallow. Dry/partial clearing expected for NW areas
by Mon afternoon...though will keep chc PoPs for SE VA-NE NC. Sfc
hi pres builds into the region Mon night through Tue while an area
of moisture lingers invof coastal NC. Models push the moisture
farther S by Wed.

Lows in the m40s NW to m50s SE Sat night...but rising. Highs Sun
from the m-u50s NW to the u60s SE...though possibly trending
cooler NW during the day. Lows Sun night from the m20s NW to the
m-u30s SE. Highs Mon in the m30s NW to the m40s far SE. Lows Mon
night from the l20s NW to the l-m30s SE. Highs Tue in the u30s NW
to the m40s SE. Highs Wed in the l-m40s NW to the l50s far SE.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR through the 12Z TAF period. SKC today with winds being the
main focus of the aviation forecast. Expect NW winds gusting to
20-30 kt, psbly 35 kt, through the daytime period. Winds then
decrease tonight as high pressure builds in from the west.

Outlook: A complex area of low pressure and its associated
frontal boundaries will affect the region over the weekend. Some
wintry pcpn possible early Sat with rain expected most areas by
mid morning. More showery weather expected Sunday ahead of yet
another strong cold front.

&&

.MARINE...
A strong cold front is pushing across the nrn Mid-Atlantic this
morning and will push off the coast from 12-15z. A westerly wind is
averaging 10-20kt early this morning, and will become nw and
increase to 25-30kt with gusts to 35-40kt for the nrn ocean, 25kt
with gusts to ~35kt for the Bay/srn ocean, and 20-25kt with gusts to
~30kt for the Sound/rivers as strong caa commences. Gale flags
remain in effect for the ocean/Bay, with SCAs for the Sound/rivers.
Waves in the Bay build to 3-5ft today, with seas ranging from 4-6ft
s, to 5-7ft n. The wind will steadily diminish tonight as high
pressure builds in from the nw, and becomes centered over the area by
Friday. High pressure quickly moves offshore Friday night into
Saturday. A warm from lifts n across the marine area Saturday, with
a ssw wind increasing as a strong pressure gradient develops with
low pressure tracking into the Great Lakes. A ssw wind continues
into Sunday but lessens somewhat as the pressure gradient relaxes.
Another cold front crosses the region late Sunday into Sunday night
and stalls off the Carolina coast early next week. SCA conditions
are likely, with a period of gale gusts possible, especially for the
srn ocean zones.

&&

.TIDES/COASTAL FLOODING...
A strong nw wind behind a cold front will push water levels below
normal today into tonight. Water levels during low tide will
approach -1.0ft below MLLW, but at this time are not expected to
drop below -1.0ft MLLW.

&&

.CLIMATE...
Record low min temps for Dec 16th:
 RIC...1 in 1958
 ORF...15 in 1958
 SBY...-6 in 1958
 ECG...11 in 1958

Record low max temps for Dec 16th:
 RIC...25 in 1951
 ORF...27 in 1901
 SBY...26 in 1951
 ECG...29 in 1951

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 AM EST Friday for ANZ635>638.
     Gale Warning until 7 PM EST this evening for ANZ630>632-634.
     Small Craft Advisory until 4 AM EST Friday for ANZ633.
     Gale Warning until 10 PM EST this evening for ANZ650-652-654-
     656-658.

&&

SYNOPSIS...MAS
NEAR TERM...JDM/MAS
SHORT TERM...JDM/MAS
LONG TERM...ALB/MAS
AVIATION...MAS
MARINE...AJZ
TIDES/COASTAL FLOODING...AKQ
CLIMATE...AKQ
Hazardous weather outlook, Dec 15, 4:02 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 AM EST THU DEC 15 2016

NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>090-092-093-
095>100-509>525-160915-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
402 AM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN ARCTIC AIRMASS WILL OVERSPREAD THE REGION TODAY THROUGH
FRIDAY. WIND CHILLS IN THE TEENS AND 20S ARE EXPECTED
TODAY...AND IN THE SINGLE DIGITS FRIDAY MORNING. HIGHS FRIDAY
WILL BE WITHIN A DEGREE OR TWO OF FREEZING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS EXPECTED TO DEVELOP ACROSS THE
AREA LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING BEFORE CHANGING
TO ALL RAIN BY MID MORNING. A LIGHT ACCUMULATION OF ICE IS
POSSIBLE MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-022-160915-
DORCHESTER-WICOMICO-
402 AM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

AN ARCTIC AIRMASS WILL OVERSPREAD THE REGION TODAY THROUGH
FRIDAY. WIND CHILLS IN THE TEENS AND 20S ARE EXPECTED
TODAY...AND MAY DROP TO ZERO FRIDAY MORNING. HIGHS FRIDAY AROUND
30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

IN ADDITION, A WINTRY MIX OF PRECIPITATION IS EXPECTED TO DEVELOP
ACROSS THE AREA LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING
BEFORE CHANGING TO ALL RAIN BY MID MORNING. A LIGHT ACCUMULATION
OF SNOW AND ICE IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ023>025-VAZ075>078-160915-
SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-
402 AM EST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST
CENTRAL VIRGINIA AND EASTERN VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN ARCTIC AIRMASS WILL OVERSPREAD THE REGION TODAY THROUGH
FRIDAY. WIND CHILLS IN THE TEENS AND 20S ARE EXPECTED TODAY...AND
MAY DROP TO NEAR ZERO FRIDAY MORNING. HIGHS FRIDAY AROUND 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTRY MIX OF PRECIPITATION IS EXPECTED TO DEVELOP ACROSS THE
AREA LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING BEFORE CHANGING
TO ALL RAIN BY MID MORNING. A LIGHT ACCUMULATION OF ICE IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Chill Advisories in Virginia, 2016Wind Chill Advisories in Maryland, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.